Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 9, 2021Alamance County, Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 9, 2021, 2:30 PM EDT for Alamance County, Durham County, Orange County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:30 PM EDT (18:30 UTC)
Expired
Jul 9, 2021, 3:30 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS82 KRAH 091830
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
230 PM EDT Fri Jul 9 2021
 
NCZ023>025-040-091930-
Chatham NC-Durham NC-Alamance NC-Orange NC-
230 PM EDT Fri Jul 9 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ALAMANCE...ORANGE...NORTHEASTERN CHATHAM AND WESTERN DURHAM COUNTIES
UNTIL 330 PM EDT...

At 229 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Graham, moving east at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Hillsborough, Carrboro,
Mebane, Haw River, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3594 7951 3617 7945 3622 7917 3614 7882
      3581 7899 3583 7926
TIME...MOT...LOC 1829Z 266DEG 22KT 3607 7936 

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:08 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 9, 2:08 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
208 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Scattered showers and thunderstorms will move through the Piedmont
this afternoon with dry weather overnight into Saturday. A more
typical summer-like pattern is expected from Sunday into next week
with near normal temperatures and afternoon chances of showers and
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 208 PM Friday...

Early afternoon water vapor and vis satellite imagery reveal an
approaching longwave trough along the Appalachian Mtns, with a
developing cu field across the central Piedmont. Showers and
thunderstorms have re-developed within the lee trough across western
NC and VA, and have expanded in coverage as they've descended from
the higher terrain into an environment supportive of deep convection.
Latest SPC/RAP mesoanalysis suggests around 1500 J/KG of ML
instability across the region with upwards of 2000 J/KG across the
Sandhills. Surface dewpoints ahead of the approaching trough remain
in the mid 70s in the wake of TS Elsa and while PW's are lower than
they were yesterday, they are still above normal for early July
around 1.7 inches.

Last few runs of the HRRR as well as the 12Z HREF have captured
current convective trends quite well, indicating a broken line of
convection moving through the area between now and 00-02Z with
intensification taking place as the storms move just east of the
Triad into the axis of peak instability. While the overall severe
threat is low (owed primarily to weak deep shear only around 15-
20kts), the strongest storms will be capable of gusty winds that
could approach severe limits. As the convection continues moving
east into the late afternoon, instability will eventually wane with
the loss of daytime heating and the line should begin dissipating as
it makes its way through the Coastal Plain. Brief periods of heavy
rain will also accompany the line but should not lead to significant
flooding issues.

Following the convective line, the longwave trough will drag a
boundary (or a very weak front, if you can even call it that)
through the area this evening. Some hi-res guidance is indicating
some secondary development along this boundary but the atmosphere
should be sufficiently overturned by that point to keep anything
from lasting too long. Thus I will keep the forecast dry this
evening. Temperatures and dewpoints tonight behind the boundary will
be very similar to what was seen this morning. Lows bottoming out in
the lower 70s with dewpoints thereabouts as well. Patchy fog is
possible tonight especially in locations that see rainfall this
afternoon but not an idealized setup for widespread dense fog.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 100 PM Friday...

Saturday will start off dry with large scale subsidence across the
Piedmont. Meanwhile, an upper low will move from the upper midwest
into IA/MO Saturday afternoon, pushing a weak boundary through
through the OH valley and into western VA/NC in the process.
Forecast profiles do not look overly supportive of precipitation
tomorrow given dry air and subsidence aloft but a few isolated
showers could develop east of the mountains within the lee trough
during the afternoon hours. Very low PoPs look more than sufficient
for tomorrow afternoon with dry weather forecast for the
evening/overnight hours.

Temps will be within a degree or two of normal with highs around 90,
lows in the lower 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 AM Thursday...

Temps should hold fairly close to seasonal normals through this
stretch, with gradual warming. Sunday looks to be the wettest day,
with lowering chances for showers/storms thereafter, albeit with
decreasing confidence as we get later in the week.

Sun through Mon night: The mid level pattern during this period will
focus on a closed low sitting over IA/MO/IL and a strong anticyclone
centered just off the NC coast. A surface trough will hold through
the wrn Piedmont of NC, with increasing moisture through the column
over central NC within the southerly flow between the Midwest low to
our NW and the offshore high to our E. Pops should peak on Sun, with
best coverage in the afternoon/evening. As the offshore high nudges
westward and noses further W across central NC, warming/sinking mid
levels will result in lower afternoon CAPE and reduced PWs, so
expect a downturn in convection chances Mon/Mon night. Temps should
be within a couple of degrees of normals.

Tue through Thu: The stagnant surface pattern, consisting of high
pressure centered offshore and extending westward over the Carolinas
accompanied by a Piedmont trough, will persist through the week,
although subtle changes will be evident aloft. The strong mid level
anticyclone will hold near or just off the NC coast Tue, favoring
continued low pops and near normal temps. But the Midwest low will
begin to open back up to a shortwave trough and dampen as it tracks
NE through the Great Lakes/St Lawrence Valley through mid week, and
this will slightly weaken and re-orient the mid level ridge to over
the Southeast states. This will mean a slight dip in the westerlies
into the Mid Atlantic region, but we'll lose the deep southerly flow
from earlier in the week, favoring continued sub-climo pops with a
lack of mechanisms to force ascent and overall weak steering flow.
Temps should hold near to slightly above normal, following a very
gradual daily uptick in low level thicknesses. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM Friday...

VFR conditions across the area for the most part, but a broken line
of convection will cross the area later this afternoon with a brief
period of MVFR (or lower) conditions possible within the convective
band. Any storms that move through will dissipate after sunset with
a return to VFR conditions for the rest of the night. There is a
possibility of some patchy MVFR fog overnight but I don't have
enough confidence to include it in any given TAF. Any fog that
develops will mix out quickly after sunrise.

Outlook: Looking ahead, Saturday will see a weak boundary lifting
north through the area but with large scale subsidence aloft, it
looks to be a mostly dry day at the TAF sites. Sunday onward will
see a typical summerlike pattern with VFR conditions and periods of
sub-VFR diurnally driven convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...Hartfield
AVIATION...Leins
Hazardous weather outlook, Jul 9, 9:46 AM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
946 AM EDT Fri Jul 9 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101400-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
946 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected across central NC
this afternoon. Some storms may be strong, with a few possibly
approaching severe limits. Gusty winds will be the primary threat.
Storms will dissipate quickly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 1:45 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
145 PM EDT Fri Jul 9 2021

NCZ021-091830-
Forsyth NC-
145 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 230 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or 7 miles east of East Bend, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Lewisville, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Sedge Garden, Donnaha and Belews Creek.

LAT...LON 3612 8046 3614 8044 3621 8045 3622 8043
      3624 8045 3626 8045 3626 8004 3601 8004
      3611 8050
TIME...MOT...LOC 1744Z 280DEG 31KT 3620 8037

Leins
Special weather statement, Jul 9, 1:51 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
151 PM EDT Fri Jul 9 2021

NCZ007-008-024-025-091845-
Durham NC-Person NC-Granville NC-Orange NC-
151 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PERSON...NORTHEASTERN ORANGE...
CENTRAL GRANVILLE AND NORTH CENTRAL DURHAM COUNTIES UNTIL 245 PM
EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 7 miles south of Roxboro, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Oxford, Roxboro, Creedmoor, Butner, Rougemont, Stem, Lake Michie,
Bahama, Bushy Fork and Lake Butner.

LAT...LON 3637 7851 3621 7851 3617 7850 3609 7854
      3622 7916 3644 7914
TIME...MOT...LOC 1750Z 279DEG 23KT 3630 7900

Leins
Special weather statement, Jul 9, 2:29 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT Fri Jul 9 2021

NCZ021-022-091930-
Guilford NC-Forsyth NC-
229 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 330 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Jamestown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3626 8033 3625 7984 3594 7986 3598 8004
      3601 8004 3603 8017 3603 8021 3602 8022
      3605 8036
TIME...MOT...LOC 1828Z 275DEG 22KT 3615 8030

Leins
Special weather statement, Jul 9, 2:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
230 PM EDT Fri Jul 9 2021

NCZ023>025-040-091930-
Chatham NC-Durham NC-Alamance NC-Orange NC-
230 PM EDT Fri Jul 9 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ALAMANCE...ORANGE...NORTHEASTERN CHATHAM AND WESTERN DURHAM COUNTIES
UNTIL 330 PM EDT...

At 229 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Graham, moving east at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Hillsborough, Carrboro,
Mebane, Haw River, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3594 7951 3617 7945 3622 7917 3614 7882
      3581 7899 3583 7926
TIME...MOT...LOC 1829Z 266DEG 22KT 3607 7936

AK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:07 PM EDTRiver Flood WarningRAHJohnston24 hr
Jul 8, 10:13 PM EDTRiver Flood WarningRAHJohnston51 hr
Jul 9, 1:45 PM EDTSpecial Weather StatementRAHForsyth45 min
Jul 9, 1:51 PM EDTSpecial Weather StatementRAHGranville, Person54 min
Jul 9, 2:29 PM EDTSpecial Weather StatementRAHForsyth61 min
Jul 9, 3:04 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Jul 9, 3:08 PM EDTSpecial Weather StatementRAHMontgomery67 min
Jul 9, 3:14 PM EDTSpecial Weather StatementRAHAnson, Stanly61 min
Jul 9, 3:43 PM EDTSpecial Weather StatementRAHWake62 min
Jul 9, 4:14 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson61 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson60 min
Jul 9, 4:25 PM EDTSpecial Weather StatementRAHChatham, Lee65 min
Jul 9, 4:29 PM EDTAreal Flood AdvisoryRAHFranklin, Wake61 min
Jul 9, 4:30 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Scotland60 min
Jul 9, 4:45 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange, Wake45 min
Jul 9, 5:18 PM EDTSpecial Weather StatementRAHWilson57 min
Jul 9, 5:24 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Johnston, Wake51 min
Jul 9, 5:38 PM EDTSpecial Weather StatementRAHHoke, Scotland67 min
Jul 9, 5:50 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wayne55 min
Jul 9, 5:55 PM EDTSpecial Weather StatementRAHForsyth65 min
Jul 9, 6:11 PM EDTSpecial Weather StatementRAHCumberland, Sampson64 min
Jul 9, 6:19 PM EDTSpecial Weather StatementRAHWayne56 min
Jul 9, 6:36 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne39 min
Jul 9, 6:58 PM EDTSpecial Weather StatementRAHDavidson62 min
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningRAHSampson38 min
Jul 9, 7:11 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne49 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.